Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 68, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jun 30, 2016, 7:14 PM EDT for Chesterfield County, South Carolina. It was in force for 46 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2016, 7:14 PM EDT (23:14 UTC)
- Expired
- Jun 30, 2016, 8:00 PM EDT
- In force
- 46 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Chesterfield County, SC
The radar
The Columbia radar (KCAE), 136 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 7:16 PM EDT | HAIL 1 | 9 S Cheraw, SC | QUARTER-SIZE HAIL ALONG HWY 52 NEAR CAMP COKER RD. |
| Jun 30, 7:28 PM EDT | TSTM WND DMG | 3 Ssw Cheraw, SC | TREE DOWN ACROSS ROADWAY US 1 AND US 52. |
| Jun 30, 7:28 PM EDT | TSTM WND DMG | 3 Ssw Cheraw, SC | REPORT OF TREES ACROSS ROADWAY HWY 52 AND HWY 1. |
| Jun 30, 7:28 PM EDT | HAIL 0.25 | 3 Ssw Cheraw, SC | NICKEL SIZE HAIL ALONG HWY 1. |
| Jun 30, 7:28 PM EDT | HAIL 0.88 | 3 Ssw Cheraw, SC | . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 89 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 852 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted.
210
WUUS52 KCAE 302314
SVRCAE
SCC025-010000-
/O.NEW.KCAE.SV.W.0068.160630T2314Z-160701T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
714 PM EDT THU JUN 30 2016
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA...
* UNTIL 800 PM EDT
* AT 714 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
CHERAW...MOVING NORTH AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CHERAW AND CHESTERFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3461 7979 3460 7981 3453 7983 3453 7984
3450 7988 3449 7997 3450 7998 3473 8007
3475 7990 3468 7986 3465 7980 3462 7978
TIME...MOT...LOC 2314Z 173DEG 8KT 3458 7989
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 6:38 PM EDT, 36 minutes earlier.
Area forecast discussion, Jun 30, 6:38 PM EDT, 36 minutes before
Area Forecast Discussion National Weather Service Columbia SC 638 PM EDT THU JUN 30 2016 .SYNOPSIS... A pressure ridge will extend from the Atlantic westward into the Gulf of Mexico through the weekend. A weak pressure trough will linger in the forecast area. The pattern supports mainly scattered diurnal thunderstorms with temperatures a little above normal. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... Showers and thunderstorms are slowly weakening across the area early this evening. Think the main threat for the remainder of the evening will be locally heavy rain due to slow-moving storm cells and high PW values. Convection will begin diminishing with sunset...however with the boundary still across the area and remaining outflow boundaries intersecting some activity could linger through midnight or so. Overnight lows will generally be in the lower 70s. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/... The models display lee-side troughing in the forecast area with surface ridging to the south. A flat upper pattern is shown. Expect thunderstorms mainly associated with heating and convergence into the trough or into a possible seabreeze front that may move well inland. The MAV and MET MOS have pops 10 to 30 percent. The NAM and GSP indicate h5 temperatures near -6 C. Instability will likely remain weak and the NAM has surface-based LI's about -4 indicating a diminished risk of severe thunderstorms. && .LONG TERM /SUNDAY THROUGH THURSDAY/... The GFS and ECMWF display surface ridging extending from the Atlantic westward into the Gulf of Mexico through the medium-range period. The models keep a frontal zone mainly just north of the forecast area with lee-side troughing in the area. There may be upper support at times with a series of mid-level shortwave troughs brushing the area. The GFS ensemble mean has pops 20 to 30 percent during the period. The GFS, ECMWF, and EKD MOS have pops 10 to 40 percent with no particular day more favored for precipitation. The MOS supports above normal temperatures during the period. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... Mainly VFR conditions expected through the period. Convection is slowly diminishing across the area early this evening. Will continue with mention of thunder in a TEMPO group for OGB/AGS/DNL for the next couple of hours given current radar trends. Thunderstorm coverage will diminish later this evening. Have remained with MVFR conditions at all taf sites during the early morning and sunrise hours as moisture from rainfall will become trapped under the inversion. EXTENDED AVIATION OUTLOOK...Restrictions possible in diurnal convection each afternoon through the period along with late night/early morning patchy fog. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jun 30, 6:23 PM EDT, 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 623 PM EDT THU JUN 30 2016 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-012230- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 623 PM EDT THU JUN 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TONIGHT. ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE EARLY THIS EVENING. THE MAIN SEVERE WEATHER HAZARDS WILL BE DAMAGING WIND GUSTS AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 30, 4:57 PM EDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 457 PM EDT THU JUN 30 2016 SCZ030-302130- AIKEN- 457 PM EDT THU JUN 30 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN AIKEN COUNTY... AT 455 PM EDT...A STRONG THUNDERSTORM WILL AFFECT THE EUREKA AREA OF NORTHERN AIKEN COUNTY THROUGH 530 PM. THE STORM WILL LIKELY CONTAIN WIND GUSTS AROUND 45 MPH AND SMALL HAIL...ALONG WITH DANGEROUS LIGHTNING AND HEAVY DOWNPOURS. LAT...LON 3362 8188 3374 8174 3374 8163 3355 8164 TIME...MOT...LOC 2055Z 266DEG 7KT 3369 8172
Special weather statement, Jun 30, 5:32 PM EDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 532 PM EDT THU JUN 30 2016 SCZ027-030-302200- LEXINGTON-AIKEN- 532 PM EDT THU JUN 30 2016 ...A STRONG THUNDERSTORM WILL AFFECT THE LEXINGTON AND AIKEN COUNTY LINE AREA NORTH OF WAGENER... A STRONG THUNDERSTORM WILL AFFECT THE LEXINGTON AND AIKEN COUNTY LINE AREA ALONG STATE ROAD 113 NORTH OF WAGENER THROUGH 600 PM. THIS STORM WILL LIKELY CONTAIN WIND GUSTS NEAR 45 MPH AND SMALL HAIL ALONG WITH HEAVY DOWNPOURS AND DANGEROUS LIGHTNING. PONDING OF WATER WILL OCCUR IN POOR-DRAINAGE AREAS. LAT...LON 3368 8145 3375 8148 3380 8143 3370 8132 TIME...MOT...LOC 2128Z 266DEG 49KT 3372 8127
Special weather statement, Jun 30, 5:39 PM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 539 PM EDT THU JUN 30 2016 GAZ064-065-SCZ018-025-302200- RICHMOND-COLUMBIA-MCCORMICK-EDGEFIELD- 539 PM EDT THU JUN 30 2016 ...STRONG THUNDERSTORMS WILL AFFECT COLUMBIA... SOUTHWESTERN EDGEFIELD AND SOUTHEASTERN MCCORMICK COUNTIES... AT 536 PM EDT...STRONG THUNDERSTORMS EXTENDED FROM SOUTHERN EDGEFIELD COUNTY WESTWARD INTO CENTRAL COLUMBIA COUNTY. MOVEMENT WAS EASTWARD NEAR 10 MPH. SOME OF THESE THUNDERSTORMS WILL LIKELY CONTAIN WIND GUSTS NEAR 45 MPH AND ONE-HALF INCH IN DIAMETER HAIL...ALONG WITH DANGEROUS LIGHTNING AND HEAVY DOWNPOURS. PONDING OF WATER WILL OCCUR IN POOR-DRAINAGE AREAS. LAT...LON 3340 8223 3354 8235 3369 8209 3361 8193 TIME...MOT...LOC 2136Z 188DEG 7KT 3361 8208
Local storm report, Jun 30, 6:39 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
639 PM EDT THU JUN 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM TSTM WND DMG 4 NNW EVANS 33.57N 82.16W
06/30/2016 COLUMBIA GA LAW ENFORCEMENT
REPORT OF TREES DOWN ALONG HARDY-MCMANUS
ROAD.
&&
DALocal storm report, Jun 30, 6:46 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
646 PM EDT THU JUN 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM TSTM WND DMG 4 NNW EVANS 33.57N 82.16W
06/30/2016 COLUMBIA GA LAW ENFORCEMENT
REPORT OF TREES DOWN ALONG HARDY-MCMANUS
ROAD.
&&
DALocal storm report, Jun 30, 7:11 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
711 PM EDT THU JUN 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM TSTM WND DMG 4 NNW EVANS 33.57N 82.16W
06/30/2016 COLUMBIA GA LAW ENFORCEMENT
REPORT OF TREES DOWN ALONG HARDY-MCMANUS
ROAD.
&&
DAThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 3:21 PM EDT | Special Weather Statement | CAE | Lexington | 54 min |
| Jun 30, 3:24 PM EDT | Special Weather Statement | CAE | Richland | 36 min |
| Jun 30, 3:59 PM EDT | Special Weather Statement | CAE | Lexington | 31 min |
| Jun 30, 4:49 PM EDT | Special Weather Statement | CAE | Aiken | 26 min |
| Jun 30, 4:57 PM EDT | Special Weather Statement | CAE | Aiken | 33 min |
| Jun 30, 5:18 PM EDT | Areal Flood Advisory | CAE | Aiken | 117 min |
| Jun 30, 5:32 PM EDT | Special Weather Statement | CAE | Lexington | 28 min |
| Jun 30, 5:44 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield | 46 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.